Alert archive / Michigan / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 9, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Apr 6, 1997, 1:59 PM EDT for 4 counties in Michigan. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 6, 1997, 1:59 PM EDT (17:59 UTC)
- Expired
- Apr 6, 1997, 2:55 PM EDT
- In force
- 56 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
Counties Clare County, MI, Isabella County, MI, Mecosta County, MI, Montcalm County, MI
The radar
The Grand Rapids radar (KGRR), 93 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 6, 2:07 PM EDT | Thunderstorm Wind | Mt Pleasant, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 6, 1:00 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 6.0 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 853 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGRR 061758 RRA SVRGRR MIC035-073-107-117-061855- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 159 PM EDT SUN APR 6 1997 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS MI HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 255 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN CENTRAL LOWER MICHIGAN ...CLARE COUNTY ...MECOSTA COUNTY ...ISABELLA COUNTY ...MONTCALM COUNTY AT 150 PM EDT... WEATHER SERVICE DOPPLER RADAR SHOWED A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM CADILLAC SOUTH TO THE GRAND RAPIDS AREA. THE LINE WAS MOVING TO THE EAST AT 30 MPH... BUT THE INDIVIDUAL THUNDERSTORM CELLS WERE MOVING TO THE NORTHEAST AT 60 MPH. THESE STORMS MAY PRODUCE WIND GUSTS IN EXCESS OF 75 MPH AND LARGE HAIL. THIS WARNING REPLACES THE SEVERE THUNDERTORM WARNINGS THAT WERE IN EFFECT FOR THE COUNTIES OF CLARE AND MECOSTA UNTIL 200 PM... AND MONTCALM COUNTY UNTIL 215 PM. WHEN THUNDERSTORMS ARE OCCURING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSIN,GS. MJK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 11:56 AM EDT, 2 hours 3 minutes earlier.
Area forecast discussion, Apr 6, 11:56 AM EDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1155 AM EDT SAT APR 5 1997 THE COLD FRONT HAS ALREADY PUSHED THROUGH MKE AND ORD THIS MORNING AND IS ON ITS WAY ACROSS LAKE MI. SCT SHOWERS HAVE DEVELOPED ALONG THE FRONT AND HELPED TO PRODUCED WIND GUSTS AT LUDINGTON OF 55 MPH. DUE TO THE HIGH BOUNDARY LAYER WINDS...DIURNAL HEATING SHOULD HELP MIX DOWN THESE HIGHER WINDS AND PRODUCE WIND GUSTS ACROSS THE ENTIRE CWA TO REACH 50 MPH. AS A RESULT...ISSUED A WIND ADVISORY TO INCLUDE OUR NRN TIER OF COUNTIES. THE NEXT WX CONCERN IS THE POSSIBLITY OF CONVECTION TAKING PLACE AHD OF THE COLD FRONT THIS AFTERNOON. MODIFIED 12Z SOUNDINGS SHOWED LI/S AHD OF THE FRONT COULD FALL TO -2. THE STRONGLY SHEARED ENVIRONMENT HAS LOWERED THE BRN INTO THE SINGLE DIGITS. SO...IF ANY THUNDERSTORMS DO POP UP THEY WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH. LWRD POPS IN ALL OF OUR ZONES FOR THIS AFTERNOON. THE AIR MASS IS TOO DRY TO SUPPORT LIKELY POPS. ALSO BUMPED UP TEMPS FOR THE MKG...GRR AND BIV ZONES AS TEMPS HAVE WARMED INTO THE LOW TO MID 60S ALREADY. TEW
In the hours before
Special weather statement, Apr 6, 1:47 PM EDT, 12 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-077>081-062200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 150 PM EDT SUN APR 6 1997 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 500 PM EDT FOR ALL OF WESTERN AND CENTRAL LOWER MICHIGAN... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR MOST OF LOWER MICHIGAN THIS AFTERNOON... EFFECTIVE UNTIL 500 PM EDT. THE SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... ALLEGAN BARRY BERRIEN BRANCH CALHOUN CASS CLARE CLINTON EATON GRATIOT HILLSDALE INGHAM IONIA ISABELLA JACKSON KALAMAZOO KENT LAKE MASON MECOSTA MONTCALM MUSKEGON NEWAYGO OCEANA OSCEOLA OTTAWA ST JOSEPH VAN BUREN THIS INCLUDES THE CITIES OF...LUDINGTON...BIG RAPIDS...MOUNT PLEASANT... MUSKEGON...GRAND RAPIDS...HOLLAND...LANSING...KALAMAZOO... BATTLE CREEK...JACKSON...BENTON HARBOR...AND HILLSDALE. A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA. SEVERE THUNDERSTORMS IN LOWER MICHIGAN THIS AFTERNOON ARE CAPABLE OF PRODUCING WIND GUSTS GREATER THAN 60 MPH AND HAIL GREATER THAN 3/4 INCH IN DIAMETER. IF SEVERE WEATHER IS OBSERVED... REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. STAY TUNED TO LOCAL RADIO AND TELEVISION...CABLE TELEVISION...AND NOAA WEATHER RADIO FOR FURTHER UPDATES AND POSSIBLE SEVERE WEATHER WARNINGS. GREENE
Special weather statement, Apr 6, 1:50 PM EDT, 9 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-077>081-062200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 150 PM EDT SUN APR 6 1997 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 500 PM EDT FOR ALL OF WESTERN AND CENTRAL LOWER MICHIGAN... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR MOST OF LOWER MICHIGAN THIS AFTERNOON... EFFECTIVE UNTIL 500 PM EDT. THE SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... ALLEGAN BARRY BERRIEN BRANCH CALHOUN CASS CLARE CLINTON EATON GRATIOT HILLSDALE INGHAM IONIA ISABELLA JACKSON KALAMAZOO KENT LAKE MASON MECOSTA MONTCALM MUSKEGON NEWAYGO OCEANA OSCEOLA OTTAWA ST JOSEPH VAN BUREN THIS INCLUDES THE CITIES OF...LUDINGTON...BIG RAPIDS...MOUNT PLEASANT... MUSKEGON...GRAND RAPIDS...HOLLAND...LANSING...KALAMAZOO... BATTLE CREEK...JACKSON...BENTON HARBOR...AND HILLSDALE. A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA. SEVERE THUNDERSTORMS IN LOWER MICHIGAN THIS AFTERNOON ARE CAPABLE OF PRODUCING WIND GUSTS GREATER THAN 60 MPH AND HAIL GREATER THAN 3/4 INCH IN DIAMETER. IF SEVERE WEATHER IS OBSERVED... REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. STAY TUNED TO LOCAL RADIO AND TELEVISION...CABLE TELEVISION...AND NOAA WEATHER RADIO FOR FURTHER UPDATES AND POSSIBLE SEVERE WEATHER WARNINGS. GREENE
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 7:45 PM EST | Severe Thunderstorm Warning | GRR | Berrien | 45 min |
| Apr 5, 8:29 PM EST | Severe Thunderstorm Warning | GRR | Berrien, Cass, Van Buren | 61 min |
| Apr 5, 8:50 PM EST | Severe Thunderstorm Warning | GRR | Allegan | 60 min |
| Apr 5, 9:13 PM EST | Severe Thunderstorm Warning | GRR | Kent, Ottawa | 62 min |
| Apr 5, 9:45 PM EST | Severe Thunderstorm Warning | GRR | Barry | 65 min |
| Apr 5, 10:03 PM EST | Severe Thunderstorm Warning | GRR | Ionia, Montcalm | 62 min |
| Apr 6, 12:57 PM EDT | Severe Thunderstorm Warning | GRR | Clare, Mecosta, Osceola | 63 min |
| Apr 6, 1:40 PM EDT | Severe Thunderstorm Warning | GRR | Montcalm | 35 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.